Continued PPI Use Boosts Risk of Repeat C. Difficile Infection

By Anne Harding

March 05, 2015

NEW YORK (Reuters Health) - Patients who continue to take proton pump inhibitors (PPIs) after a first episode of Clostridium difficile infection (CDI) may be at increased risk of recurrence, new findings show.

Almost all study participants continuously used PPIs after the first CDI episode, Dr. Emily McDonald of McGill University Health Centre in Montreal and her colleagues found.

About 20% of patients with CDI will have at least one recurrence of the infection, Dr. McDonald and her team note in their report, published online March 2 in JAMA Internal Medicine. While PPI use is known to be a risk factor for a first CDI infection, they add, the few studies of whether it increases CDI recurrence risk have had conflicting results.

The researchers performed a retrospective cohort study including 754 patients treated at two university hospitals for a first episode of CDI between 2010 and 2013, 60.7% of whom were on PPIs when the episode occurred.

Within 15 to 90 days of the initial CDI episode, 6.9% of patients died without recurrence, 25.6% of patients had a recurrence, and 67.5% survived without a documented recurrence. Among patients on PPIs, 28.8% had a recurrence, versus 20.6% of patients who weren't on the drugs. Death occurred in 10.3% of patients on PPIs, versus 4.7% of those who were not taking PPIs (p=0.007 for both).

Independent risk factors for CDI recurrence included being over 75 years old (hazard ratio 1.5), continuous PPI use (HR 1.5), length of stay (HR 1.003 per day), and antibiotic reexposure (HR 1.3).

The researchers reviewed medical records for 191 of the patients who were taking PPIs and found an evidence-based indication for PPI treatment in just 47.1%, most commonly being older than 60 and having two risk factors for peptic ulcer disease. PPI use was discontinued after the first CDI episode in just three (0.6%) patients.

"Proton pump inhibitors seem to be associated with a risk of relapse of Clostridium difficile infection," Dr. McDonald told Reuters Health in a telephone interview. "Many patients that are diagnosed with a first episode of Clostridium difficile infection who are on a proton pump inhibitor don't have their PPI reassessed to see if its ongoing use is needed."

PPIs are thought to increase CDI risk by changing the pH in the stomach, she added, which makes it easier for C. difficile spores to infect a person.

"Any patient who is diagnosed with Clostridium difficile, at the very least what we could be doing is looking at whether they're taking a proton pump inhibitor," Dr. McDonald said. Physicians should "consider discussing with the patient whether or not they would be amenable to stopping their PPIs," she added.

"PPIs should really be used for a certain set of approved applications," the researcher said, and patients "shouldn't continue them without a really good reason to do so."

The authors reported no external funding or conflicts of interest.

SOURCE: http://bit.ly/1EKxBmD

JAMA Intern Med 2015.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....